Thrush, Thrush and Still More Thrush

After 5 days of Fluconazole 100MG, I still had thrush. So, the on call doctor on Christmas Eve prescribed a liquid medication: Nystatin 100000, 5ml 5x daily. By New Year’s Eve, I still had thrush, so my oncologist prescribed 21 days of Fluconazole 100MG to be taken together with the Nystatin. The nurse added, it wouldn’t hurt to drink buttermilk. Yuck! I’m drinking it.

The Christmas Eve on-call nurse had told me the doctor wanted me to keep the liquid on my tongue for a long time, but when I picked up the medication at the pharmacy, I asked about this. She said there was nothing in the instructions that said anything about a particular length of time to hold the medication in my mouth. She said, if the mouth is coated, that should be good enough. I tried the swish and swallow technique for the first 4 days, but when the moss growth expanded to the tip of my tongue, I decided to try holding the liquid med on my tongue for 5 minutes each time I take it. That seemed to contribute to a decrease in the thrush. However, it was only a day or so later that my oncologist added the 2nd medication, so it might be the combination of both meds that contributed to the decrease in the thrush.

The Internet says to remain well hydrated while being treated for thrush. Can’t argue with that. So I’m drinking 10 8-oz glasses of water daily. The Internet says sometimes things get stuck in the throat when you have thrush. WOW! No Kidding! I got my daily multivitamin stuck on several occasions, but remained calm and drank a few more gulps of water and, finally, it went down. That’s rather scary. Having an object lodged in my throat and trying to stay calm. But that’s not the clever bit. The clever bit is the first attempt to swallow the small Fluconazole after the 2nd prescription got stuck. So I drank 3 or 4 gulps of water. It didn’t move. Finally, I took a bite of food. Not an entirely rational idea. Put more substance in your breathing tube because something is stuck in your breathing tube. Thankfully, the food dislodged the pill.

My voice is broken. It wasn’t the first week of thrush. But now, I can’t sing a song without having my voice break about every third syllable. The only explanation I can come up with is: the same mossy coating covering my tongue has grown down my throat and onto or into my vocal cords. Although the Internet doesn’t say anything about that. Lovely.

I feel fatigued. Possibly thrush related, although the Internet doesn’t say anything about that. I was jogging a mile and half and feeling like I was ready to move up to 2 miles when the thrush hit. Now, I get tired walking 2 miles.

Despite the fact that it has been some 2 months since the last radiation treatment, there’s a hairless arc at the base of my neck, which appears to be the result of radiation damage. According to all research, this side effect should also go away. The only question is: When?

I’ll see my ENT tomorrow, so even though the Cancer START Center is deeply engaged in trying to cure the thrush, I’ll talk with him about it as well. In two weeks, I see my dentist. I get to find out how much damage the radiation did to my teeth. I still have a slight chipmunk cheek and mild discomfort on the soft tissue near my lower jaw on both sides. I really hate radiation. This is a whiny post. Sorry about that. I feel whiny.

Radiation Hairline

2 months after radiation, hair still won’t grow where the arc of the radiation fell

 

About these ads

2 Comments (+add yours?)

  1. Denise
    Jan 03, 2013 @ 03:05:49

    You are MORE than entitled to whine — especially if it helps!

    Reply

  2. Bill
    Jan 08, 2013 @ 18:19:18

    Hi Ive been following your posts and they are quite interesting as I am right behind you by about a month. I was diagnosed on sept 22 2012 with the hpv positive (tonsil cancer) sounds like the exact treatment that I recieved.I kept a journal of each day. I also had hearing loss from the chemo(same one you had ) but they wouldnt let me get away with 2 treatments. Now ill most likely need hearing aids. I was also a smoker but the docs wouldnt pin the cancer on the hpv. they said it was most likely a combination of both. My last rad treatment was dec 28 so its only been 11 days and it seems to be turning around slightly.Im only up 3 or 4 times a nite trying to get the slime out of my mouth and throat. I also had a peg tube put in and think I woulda starved without it. I think my throat has got more sore just in the last few days.Every day now I am slowly trying to ween my self back onto solid foods.dont think I have thrush but the smell of the mucus is the most disscusting thing ive ever experienced. Hope to hear more positive results in your recovery.
    cheers Bill

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 867 other followers

%d bloggers like this: